Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV +, EXERCISE AND DEPRESSION
Oct 12, 2009

Hi there. Thanks in advance for your answers. I'm a 42 yrs old male with Hiv infection since 1993. I have exercised with weights since 1986 with some interruptions, but more or less constantly. I had Pneumonia in nov/2007 (CD4 count 113 at the time). Taking HAART treatment since jan/2008 (3TC, tenofovir and kaletra). I have been undetectable for a year and my CD4 count is 303 now. I'm taking Paxil to treat my depression. The case is that It has become really difficult for me to go to the gym lately after a rest of a month. Thinking to get dressed to go to the gym is a big effort for me. I suffered from very intense weakness before, during and after I had the pneumonia so I don't know if I am still weak after almost 2 years (I have gone to the gym for 3 months this year, june to august/2008, though), Don't know if I am under the impression of that weakness feeling that I had that makes me feel I don't have enough energy to go and exercise or if I'm simply so depressed that I don't feel like going to the gym anymore. This is a vicious circle, because not going to the gym makes me feel even more depressed and anxious. My question is, should I stop thinking of going to the gym anymore since the situation that I describe above is making me anxious, or should I try something else. I've been on Arcalion (sulbutiamine), for energy. Thanks again. =-)

Response from Mr. Vergel

Your comments make me doubt that your depression is under control. Have you talked to your doctor about other anti-depressant options? Some antidepressants like Wellbutrin tend to have a stimulatory effect that may be bad for people with anxiety but great for people who feel tired.

I would consider the following also:

1- Get your blood level of free testosterone checked. Also, have your doctor look at your thyroid function. If you have a deficiency in either, you may need replacement therapy that can change your quality of life.

2- Some of us are on attention deficit drugs like Ritalin, Adderall, or others to treat our fatigue and lack of motivation. Adderall has been great for my energy and productivity...and it has helped me to look forward to working out. These drugs can also lift the fog of depression and make people feel better. But you have to be careful with dosing since some may become anxious on them.

3- A supplement called SAMe (S-adenosyl-L-methionine) at 400 mg twice a day has been shown in a small study done by ACRIA in NY to improve depression and fatigue in HIV positives. And it has the added benefit to be an antioxidant that has shown improvements in liver function and pain due to arthritis. It is not recommended for people with history of mania or bipolar disorder due to its stimulatory effects.

4- Provigil, a prescription drug used for people with sleep apnea, is being used successfully in HIV fatigue. We do not know about potential drug interactions with HIV meds, though.

There are options like green tea capsules, ginseng, and others that have worked for others.



Previous
confused
Next
Might need a referral Nelson...

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement